Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 234, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 28, 2016, 8:16 PM CDT for Republic County, Washington County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2016, 8:16 PM CDT (01:16 UTC)
- Expired
- Aug 28, 2016, 8:33 PM CDT
- In force
- 17 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1611 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
267
WUUS53 KTOP 290116
SVRTOP
KSC157-201-290200-
/O.NEW.KTOP.SV.W.0234.160829T0116Z-160829T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 900 PM CDT
* AT 816 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
AGENDA...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WASHINGTON...LINN...CUBA...MORROWVILLE...PALMER...
HADDAM AND AGENDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3961 9709 3963 9737 3965 9737 3966 9742
3992 9748 3993 9704
TIME...MOT...LOC 0116Z 181DEG 15KT 3972 9728
HAIL...1.00IN
WIND...60MPH
$$
271 follow-up statement
167
WWUS53 KTOP 290133
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT SUN AUG 28 2016
KSC157-201-290142-
/O.CAN.KTOP.SV.W.0234.000000T0000Z-160829T0200Z/
WASHINGTON-REPUBLIC-
833 PM CDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WASHINGTON AND
SOUTHEASTERN REPUBLIC COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3961 9709 3963 9737 3965 9737 3966 9742
3992 9748 3993 9704
TIME...MOT...LOC 0130Z 181DEG 15KT 3979 9728
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:20 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 28, 6:20 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 620 PM CDT SUN AUG 28 2016 ...AVIATION UPDATE... .SHORT TERM...(This Evening through Monday) Issued at 251 PM CDT SUN AUG 28 2016 Storms have begun to form within the tropical air mass in place across the area. The instability is moderate and will support strong updrafts, also soundings show a moist environment through most of the vertical profile. This in turn may help to produce a wet microburst at the surface. Although the deep layer shear is minimal therefore updrafts will not last long. The storm outflows will then support further development through the evening. Storm motion is rather slow and several cells may train over the same locations, and rainfall rates are efficient. All together could not rule out localized gusty wind, heavy rainfall, and perhaps small hail. Since most of this activity will be diurnally driven the coverage should decrease this evening. Any remaining outflows may keep showers and storms into the late evening as depicted by high res models. Models then focus the showers and perhaps storms across north central KS tonight. The warm air advection appears rather weak, but models are hinting at a wave tracking over western KS into southern NE. This activity could linger into tomorrow morning especially given the potential wave. Some models are forecasting light wind and clear skies across portions of northeast KS. With recent rainfall some areas could develop ground fog around sunrise. A similar environment is forecasted for tomorrow so expect storms developing late morning and early afternoon. Models do show that wave will possibly deepen as is tracks over NE, which may contribute to large scale lift during the day. Moderate instability, weak shear, and high moisture tomorrow will support storms capable of localized gusty wind and heavy rainfall. .LONG TERM...(Monday Night through Sunday) Issued at 251 PM CDT SUN AUG 28 2016 The weather pattern remains fairly stagnant through Tuesday and Wednesday with very weak flow and ample moisture aloft with weak low level forcing in the region each day. The difference will be that the mid-level vorticity maxima will be closer to the local forecast area and may help support more than just the diurnally driven daily convection during this period. Expect several of these impulses along with occasional MCV structures to provide this extra vertical motion, and also to enhance local moisture content and moisture flux into smaller areas. Pwat values will be typically in the 1.75-2" range, and all of these ingredients along with the convective nature of the precipitation suggest that mainly localized areas of heavy rainfall and flooding will be possible. Could also see periods of training precipitation so can not rule out a few even smaller areas of very heavy rain totals through Wednesday night. Temperatures through this time frame will see a slight cooling trend as there should be more cloud cover in the area but still expect highs mainly in the 80s. Thursday a few storms could linger in southwestern parts of the forecast area, but then expect a dry period through Friday night as dry high pressure builds in from the northeast. While the airmass will be cooler and drier, there will also be more of the August sunshine so highs are likely to maintain in the 80s and lows in the 60s. Southerly return flow builds back into the area for next weekend with additional northern stream disturbances skirting the local area and eventually forcing another decaying front into the central Plains. This is cause for a return of thunderstorm chances along with warmer temperatures and more humidity for much of the area. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday) Issued at 620 PM CDT SUN AUG 28 2016 Ordinary TS are expected to continue weakening with the loss of daylight. Therefore have removed the mention of VCTS as chances appear to be diminishing. VFR conditions are forecast to persist into Monday. Will have to deal with ISOLD to SCT convection in the afternoon. However predictability remains to low to include in the forecast at this time. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...Barjenbruch AVIATION...Wolters
Hazardous weather outlook, Aug 28, 3:06 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT SUN AUG 28 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-292015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 306 PM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT CHANCE FOR STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND HEAVY RAINFALL THIS AFTERNOON AND EARLY EVENING. STORMS MAY CONTINUE THROUGH THE OVERNIGHT ESPECIALLY IN NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY THERE IS A SLIGHT CHANCE FOR STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND HEAVY RAINFALL IN THE AFTERNOON AND EARLY EVENING. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH WEDNESDAY NIGHT. THE POTENTIAL FOR REPEAT ROUNDS OF STORMS MAY LEAD TO AREAS OF HEAVY RAINFALL AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Aug 28, 2:38 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
238 PM CDT SUN AUG 28 2016
KSZ024-282015-
JACKSON-
238 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON COUNTY UNTIL
315 PM CDT...
AT 238 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF POTAWATOMI RESERVATION. THIS STORM WAS NEARLY
STATIONARY.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
JACKSON COUNTY.
LAT...LON 3937 9581 3930 9600 3936 9604 3943 9604
3948 9590
TIME...MOT...LOC 1938Z 140DEG 2KT 3940 9595
BDSpecial weather statement, Aug 28, 2:40 PM CDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT SUN AUG 28 2016
KSZ011-023-024-282015-
JACKSON-NEMAHA-POTTAWATOMIE-
240 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...SOUTH
CENTRAL NEMAHA AND NORTHEASTERN POTTAWATOMIE COUNTIES UNTIL 315 PM
CDT...
AT 239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SOLDIER...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOLDIER AND HAVENSVILLE.
LAT...LON 3955 9585 3948 9603 3949 9604 3953 9612
3958 9612 3966 9594
TIME...MOT...LOC 1939Z 168DEG 13KT 3958 9598
BDSpecial weather statement, Aug 28, 3:13 PM CDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 313 PM CDT SUN AUG 28 2016 KSZ011-012-282045- NEMAHA-BROWN- 313 PM CDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BROWN AND EAST CENTRAL NEMAHA COUNTIES UNTIL 345 PM CDT... AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SABETHA...MOVING NORTH AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SABETHA...FAIRVIEW...ONEIDA AND WOODLAWN. LAT...LON 3979 9566 3974 9590 3988 9596 3993 9571 TIME...MOT...LOC 2012Z 168DEG 13KT 3985 9581 BD
Special weather statement, Aug 28, 4:33 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT SUN AUG 28 2016
KSZ054-282200-
LYON-
433 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
500 PM CDT...
AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF OLPE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OLPE.
THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 123.
LAT...LON 3817 9636 3838 9636 3839 9635 3834 9608
3817 9608
TIME...MOT...LOC 2133Z 203DEG 18KT 3823 9625
27Local storm report, Aug 28, 5:16 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
516 PM CDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL E EMPORIA AIRPORT 38.34N 96.20W
08/28/2016 E1.00 INCH LYON KS OTHER FEDERAL
A FEW QUARTER SIZE STONES FELL...ASOS AT THE AIRPORT HAD
GUSTED UP TO 50MPH AT 452PM ALSO.
&&
BDRAKESpecial weather statement, Aug 28, 6:44 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN AUG 28 2016
KSZ024-038-039-290015-
WABAUNSEE-JACKSON-SHAWNEE-
644 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE...
NORTHWESTERN SHAWNEE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 715 PM
CDT...
AT 643 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF SILVER LAKE...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROSSVILLE...SILVER LAKE...MAPLE HILL...DELIA AND WILLARD.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 344 AND 355.
LAT...LON 3900 9582 3909 9610 3916 9606 3914 9606
3914 9604 3920 9604 3931 9597 3920 9566
TIME...MOT...LOC 2343Z 207DEG 9KT 3917 9582
27The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:11 PM CDT | Areal Flood Advisory | TOP | Pottawatomie, Shawnee, Wabaunsee | 94 min |
| Aug 28, 8:51 PM CDT | Areal Flood Advisory | TOP | Washington | 114 min |
| Aug 28, 9:25 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| Aug 28, 10:34 PM CDT | River Flood Warning | TOP | Washington | 34 hr |
| Aug 28, 10:46 PM CDT | Flash Flood Warning | TOP | Republic | 119 min |
| Aug 28, 11:55 PM CDT | Flash Flood Warning | TOP | Republic, Washington | 6 hr |
| Aug 29, 5:56 AM CDT | Areal Flood Warning | TOP | Republic, Washington | 4 hr |
| Aug 29, 10:26 AM CDT | Areal Flood Warning | TOP | Republic, Washington | 2 hr |
| Aug 29, 11:46 AM CDT | Flash Flood Watch | TOP | Brown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more | 36 hr |
| Aug 29, 2:23 PM CDT | Special Weather Statement | TOP | Clay | 22 min |
| Aug 29, 2:56 PM CDT | Special Weather Statement | TOP | Republic | 34 min |
| Aug 29, 3:03 PM CDT | Special Weather Statement | TOP | Ottawa | 27 min |
| Aug 29, 4:56 PM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.